By: Steve Soman, Pharm.D. Candidate c/o 2013
Bisphosphonates are proven to enhance bone density and reduce fracture incidence in post-menopausal women but recent data suggests they may have adverse effects with regards to bone quality. The drugs in this class can be differentiated as non-nitrogen containing (older generation) and nitrogen containing (newer generation) medications. These non-nitrogen containing drugs include etidronate (Didronel®), clodronate (Bonefos®, Loron®) and tiludronate (Skelid®).1 The nitrogen containing drugs are pamidronate (Aredia®), alendronate (Fosamax®), ibandronate (Boniva®), risedronate (Actonel®) and zoledronate (Zometa®, Reclast®).1
There are recent reports of atypical fractures of the femoral shaft with bisphosphonate use which begs the question: how long should a patient be treated with bisphosphonates before their risk for such atypical fractures increases significantly? Data from multiple studies show that long-term treatment with bisphosphonates results in increased risk for atypical fractures. According to the American Academy of Orthopaedic Surgeons (AAOS) 2012 Annual Meeting, patients are at an increased risk for atypical fractures when they have been treated with bisphosphonates for four or more years .2 The FDA defines long-term usage as three to five years.3
How exactly the mechanism of action of bisphosphonates leads to increased fracture risk remains unknown. One theory is that bisphosphonates suppress bone turnover, which leads to reduced bone maintenance and accumulation of microfractures over a long period of time.4 These microfractures reduce bone quality and continue to propagate, eventually leading to atypical fractures or a rare break, typically without trauma.4 These breaks can occur in the diaphysis or the subtrochanteric region of the femur.5
There is also data on the increased risk of patients with a previous fracture having a subsequent or second fracture on the opposite femur or what is known as contralateral atypical femur. According to the AAOS, “the incidence of a subsequent atypical femur fracture occurring in the other thigh was 53.9 percent in patients who continued bisphosphonates for three or more years after their first fracture, compared to 19.3 percent in patients who discontinued bisphosphonate use.”6 These studies and new data prompted the FDA in October of 2010 to revise the labeling for bisphosphonates indicated for osteoporosis to carry the warning for atypical fractures.7
Of the multiple trials that evaluate the risk of atypical fracture, one interesting study of note is a trial of 52,595 patients treated with bisphosphonates >5 yrs, in which 71 (0.13%) had a femoral shaft fracture during the subsequent year, and 117 (0.22%) had a femoral shaft fracture within 2 years.8 The New England Journal of Medicine (NEJM) published multiple large studies showing that atypical fractures are rare with up to 10 years of bisphosphonate use.3 Another study of 50,000 patients showed that the rate of atypical fractures was 1 in 1,000 for each additional year of treatment beyond 5 yrs.9 Out of 83,311 Swedish women, 59 women had atypical femur fractures, of which 46 (78%) had used bisphosphonates in a study based on the Swedish Prescribed Drug Register.10 In a case control study from Canada, over 200,000 women ≥68 years were evaluated and researchers found that among the women with at least five years of bisphosphonate use, the estimated absolute risk of having an atypical femur fracture within one to two years was low (0.13 to 0.22 percent).11 These studies show that the long term usage of bisphosphonates is linked to atypical fractures; however, the absolute risk of a atypical fracture is extremely low.
The data from various large multicentered international studies seem to support the theory of a “drug holiday” that may help lower the risk of atypical fractures.12,13 A patient may be treated for up to five years; then the bisphosphonate may be discontinued for one to two years before restarting therapy. Studies also show that the risk of developing an atypical fracture is extremely low so providers must take into account benefit vs. risk on an individual patient case by case before making treatment decisions.13 “The clinical implications are that for people at high risk of fracture, particularly those with bone density in the osteoporotic range or with an existing spine fracture, any potential risks are outweighed by the benefits of fracture reduction.”12 Bisphophonates for women with high risk for osteoporotic fractures should not be stopped for the sole basis of atypical fracture risk as the benefits of these medications far outweigh this low risk. For a low risk patient who has stable bone mineral density (BMD), no previous vertebral fractures, and absence of glucocorticoid therapy, stopping bisphosphonates after five years may be the more reasonable decision. During this time, the patient’s bone density should be monitored; their risk factors evaluated; and, if they become high risk for normal fractures, restarting the bisphosphonate therapy may then be warranted.13
- Bisphosphonate Mechanism. Medical News. News-Medical.Net, n.d. Available at: http://www.news-medical.net/health/Bisphosphonate-Mechanism.asp. Accessed Aug 23, 2012.
- Pearson, Lauren. Quantity vs. Quality: Long-Term Use of Bone-Building Osteoporosis Drugs May Affect Quality and Structural Integrity of Bone. AAOS News Release. American Academy of Orthopaedic Surgeons, March 10, 2010. Available at: http://www6.aaos.org/news/pemr/releases/release.cfm?releasenum=877 . Accessed Aug 20, 2012.
- Whitaker, Marcea. et. al. Bisphosphonates for Osteoporosis — Where Do We Go from Here?. New England Journal of Medicine. (2012): 2048-2051. Available at: http://www.nejm.org/doi/full/10.1056/NEJMp1202619?query=featured_home. Accessed Aug 20, 2012.
- Brody, Jane. Revisiting Bone Drugs and Femur Fractures. NY Times Personal Health Column. The New York Times, March 6, 2011. Available at: https://www.nytimes.com/2011/03/08/health/08brody-bone.html?_r=1. Accessed Aug 19, 2012.
- FDA Drug Safety Communication: Safety update for osteoporosis drugs, bisphosphonates, and atypical fractures. FDA Drug Safety Announcement. U.S. Food and Drug Administration, October 13, 2010. Available at: http://www.fda.gov/drugs/drugsafety/ucm229009.htm. Accessed Aug 22, 2012.
- Goel, K., Pearson, L. Halting Bone-Building Osteoporosis Drug Use Cuts Risk for Additional Atypical Femur Fracture in Half. AAOS News Release. American Academy of Orthopaedic Surgeons, February 08, 2012. Available at: http://www6.aaos.org/news/pemr/releases/release.cfm?releasenum=1047. Accessed Aug 19, 2012.
- Bisphosphonates (Osteoporosis Drugs): Label Change – Atypical Fractures Update. MedWatch: The FDA Safety Information and Adverse Event Reporting Program. U.S. Food and Drug Administration, October 13, 2010. Available at: http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm229244.htm. Accessed Aug 18, 2012.
- Barclay, Laurie. et. al. Long-Term Use of Bisphosphonates Increases Risk for Atypical Fractures. Medscape Medical News. WebMD Health Professional Network, March 01, 2011. Available at: http://www.medscape.org/viewarticle/738138. Accessed Aug 23, 2012.
- Gever, John, ed. Atypical Fracture Risk With Bone Drugs Quantified. Osteoporosis Continuing Medical Education. MedPage Today and The University of Pennsylvania School of Medicine, February 23, 2011. Available at: http://www.medpagetoday.com/Endocrinology/Osteoporosis/25018. Accessed Aug 20, 2012.
- Lowes, Robert. Absolute Risk for Femur Fracture Low With Bisphosphonates. Medscape Education Clinical Briefs . Medscape, LLC, May 09, 2011. Available at: http://www.medscape.org/viewarticle/742232. Accessed Aug 22, 2012.
- Park-Wyllie, LY. et. al. Bisphosphonate use and the risk of subtrochanteric or femoral shaft fractures in older women. Journal of the American Medical Association. 305.8 (2011): 783-789. Available at: http://www.ncbi.nlm.nih.gov/pubmed?holding=nyunshlib&term=21343577. Accessed Aug 23, 2012.
- Barclay, Laurie. Femur Fractures Rare With Bisphosphonate Use. Medscape Medical News. WebMD Health Professional Network, March 25, 2010. Available at: http://www.medscape.com/viewarticle/719181. Accessed Aug 20, 2012.
- Rosen, Hillel. et. al. Bisphosphonates in the management of osteoporosis in postmenopausal . Atypical femur fractures. UpToDate, Inc, July 12, 2012. Available at: http://www.uptodate.com/contents/bisphosphonates-in-the-management-of-osteoporosis-in-postmenopausal-women?source=search_result&search=Bisphosphonate atypical fractures&selectedTitle=1~150. Accessed Aug 20, 2012.